Psychotropic drug-induced weight gain and other metabolic complications in a Swiss psychiatric population.

Details

Ressource 1Request a copyDownload: BIB_B4C1EAC258AB.P001.pdf (285.41 [Ko])
State: Deleted
Version: author
Serval ID
serval:BIB_B4C1EAC258AB
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
Psychotropic drug-induced weight gain and other metabolic complications in a Swiss psychiatric population.
Journal
Journal of Psychiatric Research
Author(s)
Choong E., Bondolfi G., Etter M., Jermann F., Aubry J.M., Bartolomei J., Gholam-Rezaee M., Eap C.B.
ISSN
1879-1379 (Electronic)
ISSN-L
0022-3956
Publication state
Published
Issued date
2012
Peer-reviewed
Oui
Volume
46
Number
4
Pages
540-548
Language
english
Notes
Publication types: Journal Article ; Research Support, Non-U.S. Gov't
Abstract
PURPOSE: To describe the weight gain-related side-effects of psychotropic drugs and their consequences on metabolic complications (hypercholesterolemia, obesity) in a Swiss cohort of psychiatric patients.
METHOD: This cross-sectional observational study was performed in an out-patient psychiatric division with patients having received for more than 3 months the following drugs: clozapine, olanzapine, quetiapine, risperidone, lithium, and/or valproate. Clinical measures and lifestyle information (smoking behaviour, physical activity) were recorded.
RESULTS: 196 inclusions were completed. Weight gain (≥10% of initial weight) following drug treatment was reported in 47% of these patients. Prevalence of obesity (BMI ≥ 30), hypercholesterolemia (≥6.2 mmol/L) and low HDL-cholesterol (<1.0 mmol/L in men, <1.3 mmol/L in women) were present in 38%, 21%, and 27% of patients, respectively. A higher standardised dose, an increase of appetite following medication introduction, the type of medication (clozapine or olanzapine > quetiapine or risperidone > lithium or valproate), and the gender were shown to be significantly associated with evolution of BMI.
CONCLUSION: High prevalence of obesity and hypercholesterolemia was found in an out-patient psychiatric population and confirms drug-induced weight gain complications during long-term treatment. The results support the recently published recommendations of monitoring of metabolic side-effects during treatment with atypical antipsychotics. Moreover, the weight gain predictors found in the present study could help to highlight patients with special health care management requirement.
Keywords
Adolescent, Adult, Aged, Appetite/drug effects, Body Mass Index, Body Weight/drug effects, Cohort Studies, Female, Humans, Hypercholesterolemia/chemically induced, Hypercholesterolemia/epidemiology, Male, Mental Disorders/drug therapy, Mental Disorders/epidemiology, Middle Aged, Obesity/chemically induced, Obesity/epidemiology, Prevalence, Psychotropic Drugs/adverse effects, Statistics, Nonparametric, Switzerland/epidemiology, Time Factors, Young Adult
Pubmed
Web of science
Create date
02/04/2012 10:16
Last modification date
20/08/2019 15:23
Usage data